Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Grand Rapids, MI

April 11, 2001Muskegon County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 11, 2001, 11:21 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 11:21 PM EDT (03:21 UTC)
Expired
Apr 12, 2001, 12:00 AM EDT
In force
39 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Muskegon County, MI, Ottawa County, MI

What was reported inside it

TimeReportWhereRemark
Apr 11, 11:35 PM EDTHail 0.75Twin Lake, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 7:15 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS53 KGRR 120322
SVRGRR
MIC121-139-120400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1121 PM EDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL MIDNIGHT EDT

* AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NORTH MUSKEGON TO 20 MILES
  SOUTHWEST OF PORT SHELDON...MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   BEECHWOOD...HOLLAND...TWIN LAKE AROUND 1125 PM EDT
   PORT SHELDON...ZEELAND...DRENTHE AROUND 1130 PM EDT
   GRAND HAVEN...OLIVE CENTER...BAUER...HUDSONVILLE AROUND 1135 PM
   EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 10:53 PM EDT, 28 minutes earlier.

Area forecast discussion, Apr 11, 10:53 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1053 PM EDT WED APR 11 2001

ADDITIONAL WATCH BOX DOES NOT APPEAR FORTHCOMING.  ISOLATED SEVERE
ACTIVITY STILL POSSIBLE AS 2K FT WINDS ARE UP TO 60KTS ON GRR VWP.
WINDS ARE VERY UNIDIRECTIONAL SO TORNADO THREAT IS DIMINISHING...BUT
ISOLATED SEVERE WIND STILL POSSIBLE.  MOST TSTM ACTIVITY SHOULD BE
PULLING OUT OF THE CWA BY 06Z AS MOST OF THE UPPER DYNAMICS PULLS
EAST.  WILL TOUCH UP LOW TEMP FCST...OTHERWISE LITTLE CHANGE FOR NOW.

.GRR...NONE.

JK

In the hours before

Special weather statement, Apr 11, 7:25 PM EDT, 3 hours 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120400-

SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPERATION TIME...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
725 PM EDT WED APR 11 2001

...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHWEST MICHIGAN
   UNTIL MIDNIGHT EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING FOR ALL OF
SOUTHWEST MICHIGAN UNTIL MIDNIGHT TONIGHT.

A STRONG COLD FRONT MOVING TO WARM UNSTABLE AIR HAS CREATED
CONDITIONS THAT ARE FAVORABLE FOR TORNADOES AND SEVERE
THUNDERSTORMS.  THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AROUND
AT NEAR 50 MPH.  AT 715 PM AND AREA OF SEVERE THUNDERSTORMS EXTENDED
FROM NORTHWEST NEWAYGO COUNTY...ACROSS CENTRAL MUSKEGON COUNTY TO 5
MILES WEST OF HOLLAND.  THESE THUNDERSTORMS WILL BE OVER CENTRAL
OTTAWA TO CENTRAL NEWAYGO COUNT BY 745 PM.  ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THAT WILL MOVE
THROUGH AREA JUST BEFORE MIDNIGHT.

ANY THUNDERSTORM THIS EVENING COULD HAVE A TORNADO DEVELOP WITH IT.
IF YOU SEE A TORNADO FIND SHELTER IMMEDIATELY IN EITHER A BASEMENT
OR INTERIOR ROOM.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE8 FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

WDM
Special weather statement, Apr 11, 7:27 PM EDT, 3 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120400-

SPECIAL WEATHER STATEMENT...CORRECTION FOR WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
727 PM EDT WED APR 11 2001

...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHWEST MICHIGAN
   UNTIL MIDNIGHT EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
SOUTHWEST MICHIGAN TO INCLUDE ADJOING WATERS OF LAKE MICHIGAN UNTIL
MIDNIGHT TONIGHT.

A STRONG COLD FRONT MOVING INTO WARM UNSTABLE AIR HAS CREATED
CONDITIONS THAT ARE FAVORABLE FOR TORNADOS AND SEVERE
THUNDERSTORMS.  THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AROUND
50 MPH.  AT 715 PM AN AREA OF SEVERE THUNDERSTORMS EXTENDED FROM
NORTHWEST NEWAYGO COUNTY...ACROSS CENTRAL MUSKEGON COUNTY TO 5
MILES WEST OF HOLLAND.  THESE THUNDERSTORMS WILL BE OVER CENTRAL
OTTAWA TO CENTRAL NEWAYGO COUNTY BY 755 PM.  ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THAT WILL MOVE
THROUGH AREA JUST BEFORE MIDNIGHT.

ANY THUNDERSTORM THIS EVENING COULD HAVE A TORNADO DEVELOP WITH IT.
IF YOU SEE A TORNADO FIND SHELTER IMMEDIATELY IN EITHER A BASEMENT
OR AN INTERIOR ROOM.

REMEMBER...A TORNADhO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

WDM
Local storm report, Apr 11, 8:30 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
830 PM EDT WED APR 11 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    GRAND HAVEN               MI   1.00 INCH HAIL
04/11/01   OTTAWA                         REPORTED BY
SPOTTERS

0733 PM    FRUITPORT                 MI   1.75 INCH HAIL
04/11/01   MUSKEGON                       REPORTED BY
SPOTTERS

0740 PM    CLOVERVILLE               MI   TORNADO
04/11/01   MUSKEGON                       BRIEF TOUCH DOWNREPORTED
                                          BY SPOTTERS

0742 PM    COOPERSVILLE              MI   TORNADO
04/11/01   OTTAWA                         NO DAMAGE REPORTED

0729 PM    E HOLTON                  MI   .75 INCH HAIL
04/11/01   MUSKEGON                       REPORTED BY
SPOTTERS

0735 PM    1 W TWIN LAKE             MI   FLASH FLOODS
04/1i1/01   MUSKEGON                       CEDAR CREEK OUT OF IT'S
                                          BANKS REPORTED BY SPOTTER

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:06 PM EDTTornado WarningGRRKent29 min
Apr 11, 8:36 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm39 min
Apr 11, 9:51 PM EDTFlash Flood WarningGRRMuskegon3 hr
Apr 11, 11:36 PM EDTSevere Thunderstorm WarningGRRNewaygo24 min
Apr 11, 11:45 PM EDTTornado WarningGRRNewaygo30 min
Apr 11, 11:58 PM EDTTornado WarningGRRMuskegon17 min
Apr 12, 12:09 AM EDTSevere Thunderstorm WarningGRRKent36 min
Apr 12, 12:14 AM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm31 min
Apr 12, 12:19 AM EDTTornado WarningGRRNewaygo26 min
Apr 12, 12:25 AM EDTSevere Thunderstorm WarningGRROsceola35 min
Apr 12, 12:29 AM EDTTornado WarningGRRMecosta31 min
Apr 12, 12:42 AM EDTSevere Thunderstorm WarningGRRClare, Isabella48 min
Apr 12, 12:57 AM EDTTornado WarningGRRClare, Osceola33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.